"Inability of many staff to give medication advice"
About: NHS Direct NHS Trust NHS Direct NHS Trust E1 8EU Torbay Hospital / Accident and emergency Torbay Hospital Accident and emergency Torquay TQ2 7AA Torbay Hospital / Ophthalmology Torbay Hospital Ophthalmology TQ2 7AA
Posted by Elvis (as ),
At the end of March 2012, I noticed slight flashing at the left edge of the left eye when the eye is moving left and right. A very large floater of about 25% vision also passes left across the left eye when looking to the right. Conversely it passes right across the left eye when looking to the left and similarly when looking up and down. There is no pain or irritation.
The next day the flashing remained till around 9am but the large “floater” remained. Medical Adviser did not have an answer but on NHS Choices on the internet “Retinal Detachment” appeared to show similar symptoms. The advice was to contact the doctor immediately.
Contacted NHS Direct immediately at 3:10 pm and a Mr Webster advised going to Torbay Hospital A&E immediately. Arrived there at 3:40 pm, was moved to a room at 5:05 pm and seen by a nurse who carried out an eye test which appeared reasonable. From there to a side room where a junior doctor made an eye examination. The only problem he found was a cataract, but he was concerned about the flashes. He booked me in to see an eye specialist the following day at 2:40 pm and gave 4 forms to take along.
The next day, 2:30 pm, saw Dr Roberts, an Ophthalmologist at Torbay Hospital Eye Clinic. An examination of the eyes was made after which he put 2 lots of drops in both eyes to dilate the pupils. At 3:50 he made a further examination and said the gel at the back of the left eye had become detached but there were no signs of a tear. He said to come back in 3 weeks for a further examination.
As the A&E doctor had mentioned a cataract in that eye, I asked what steps could be taken about this, (none at this time). I also asked about the nasal spray I had used for congestion, which has cataracts as a possible side effect. He said to take this up with my own doctor. Booked to see my GP next day.
Saw my GP at 9:10 am and gave him a letter which stated the above and asked about 2 drugs I was currently taking and whether they would make this problem worse. When asked about whether the corticosteroid nasal spray (Beclometasone) would make things worse with the eye problem he was non-commital, merely saying the dose I was taking was very low and would make no recommendation whether to continue taking it or not. When asked about taking Levitra (I had a prostatectomy in 2007) he again gave the same answer and would give no advice. He was so concerned that I might take him to the solicitors if he gave wrong information that he gave next to no information at all. His advice, if you can call it that, was for me to decide myself whether to continue taking the 2 drugs.
As I have no medical experience I remained without the basic advice whether it is wise to stop these drugs or not. The two drugs are Levitra 20mg, one tablet a week and Beclometasone Diproprionate nasal spray, taken about every other day.
Having a poor response from my GP, I attempted to contact NHS via their email, however this failed 3 times so I contacted them by phone at 10:45am and was advised I would receive a call back within the hour. Sarah, an NHS Direct nurse, telephoned at 11:20 am who again could give no advice on drugs and as the GP had not given advice she said to contact the local pharmacist.
I Rang Buckland Pharmacy at 11:35 am but they could only comment that the nasal spray could increase the pressure but was unsure whether in my case whether this would be a good or bad thing. The Levitra could also cause increased pressure in the eye but is less likely to cause problems. He advised contacting an ophthalmologist.
Following this I rang Torbay Eye Emergency Outpatient Department at 12:15pm as given on the Flashes and Floaters hand out from Torbay Hospital. I left details but no-one returned the call. After 5:00 pm I rang the out of hours number also given on the fact sheet. Again no-one called back. At 8:00 pm I made a further call leaving my details and again no-one called back.
I ask, what is the point of handing out telephone numbers if nobody returns the call? This whole day has shown only a great let down by many in the health service.